Monday, May 11, 2015

Hello Steroids, my old friend

Dear Steroids,

How can words even begin to express how much I hate you.  It starts with just eating you...uggh, the bitter taste that literally nothing can mask.  No amount of the horrible applesauce I try to hide you in takes away the taste.  I try to let the sharp bubbles of the diet pop, or some spicy bite of food alleviate some of the initial sting. And then so many...why can't they just make the you in the exact dosage amounts, instead of just 5,10, and 50?!? At least I only have to eat antacids with you this time, instead of all the chemo and antibiotics from treatments.

And I can't just pop you in like a normal pill. You'll upset the stomach you've already unsettled if I don't eat you with a large meal. Which brings me to my next point: the hunger. Man, try as I might, there is little else I can think of. Food, food, and more food! I could literally eat a 3-course meal, any time of night or day, I'm so hungry! I have so many cravings, and usually not for lettuce. And of course you push my sugar numbers up, so I can't even just eat what I want, when I want, without having to shoot insulin.  And all the shots have made my legs so sore and tender, not to mention a bruised mess. I hate thinking about food so much.  I feel like an animal-all I care about is what I'm going to eat for the next meal or snack. I've always loved food, but you make me obsess about it.  So much so that sometimes I just want to hate the food, but I can't cuz it's like I'm possessed by it.

And all that food doesn't come without a price.  Ten pounds literally overnight. Sure, there's a lot of water retention weight, but it still hurts.  Remember last Sunday, when the accumulated effect suddenly sprung? Woke up, and "Hello, Moonface!". On the plus side, my even chubbier cheeks look bright red and rosy!  And my skin is glowing! At least on my face.  Forget my arms, and legs, and stomach, with all their stupid stretch marks from last time.  My skin looks worse than my mom's ,who is double my age and had seven kids!  You stupid stuff, my legs are all swollen.  And my stomach. And my arms. And that sudden weight gain? Killing my joints. My ankles and elbows and knees-so. much. pain. I can barely walk they hurt so bad; let's forget about any other physical exertion. For all your strength, you've sapped mine.  You know how much I hate taking pain killers, yet I jacked up on ibuprofen just to attend a friend's wedding! You don't let me sleep from the pain. You don't let anything give me relief. I hate you so much. I'm so tired of this. Of facing the pain and side effects every. single. day.

I'm tired of feeling tired.  Of no concentration and a shortened attention span.   I couldn't even watch a 23-minute TV show without zoning out! I wasn't going to let you not let me finish this semester. With God's help and the prayers of His people I did. almost. Let me finish up this calculus this week and it'll be a wrap. Just please, please let me start and finish the summer session.  My one request.

And I'm tired of this new me. I hate lashing out at my siblings. I try not to scream every time they slam a door or yell across the room, but it doesn't always work. The noises are magnified in my head, and I can't take it. I feel like a horrible person. I hate spontaneously crying for everything.  You know what a stoic person I used to be. Why do you have to do this to me? I feel like I'm being ripped apart in every direction, all the time.

I've turned into the abominable snowman. New favorite orange dress I had to tie really tight during spring break? Just barely can zip it up. Lovely black and gold dress, that makes me look and feel really fancy? Barely bend over in it. Fun summer dress, with a BELT?! Wow, I loved that belt.  Looks like I'm six months pregnant in it. You not only broke my body, you broke my spirit when I realized I couldn't wear these clothes any more.  Don't worry, I still have the shapeless, baggy things I used to wear when I took you on treatment. The clothes that won't let the creepy crawly sensations you bring affect me too much. The loose waistbands so that my hurting stomach is somewhat comfortable. The lightweight clothes that don't look too nice, that I can afford to have drenched in sweat from the hot flashes you bring on.

I was thinking of giving that half of my closet away.  Literally was going to give it away this week! Good thing I didn't, I guess. I've been slowly working on what I like, and want to wear.  Pretty dresses in colors I like.  Different fun fabrics. Cute prints and cuts. Accessories. I know it's what's on the inside that matters, and all that, but it still feels good to look good.  I'd been working at loosing all the weight you horrible thing has made me gain over the last three years.  I'd accomplished it too! I felt good about myself.  I'd rewarded myself once I met my goal, with those nice dresses.  I was so excited about wearing them this summer. And all my t-shirts. I have quite a collection, and finally didn't look like I was a stuffed barrel in them. They actually fit! It was fun to wear them! But Good-bye. I'll leave you right where you are. Good-bye beautiful dresses.  I've worn some of you twice, I think. Probably won't get to wear you again for another year, at least if I'm lucky.

Hope you're happy steroids. Mission accomplished. 
To end on a happy note, which I really don't feel like doing right now, but I probably should.  June 23rd.  The last day of you horrible and bitter pills. Forty four more days. Then I'll be done with you for a season.  Forever, I wish. For now, I hope. 

5 comments:

  1. stay strong Jennu Akka. we are all praying for you.

    ReplyDelete
    Replies
    1. This comment has been removed by the author.

      Delete
  2. This comment has been removed by the author.

    ReplyDelete
  3. Hi Jen, I'm Lindsey! I have a question and would love to speak with you about your cancer journey. Could you please email me at your convenience? I'd appreciate it so much, thank you. I look forward to hearing from you :) lindseyDOTcaldwellATrecallcenterDOTcom

    ReplyDelete